Alert archive / Virginia / Wind Advisories in 2016
Wind Advisory 20, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Dec 26, 2016, 11:51 AM EST for 15 counties in Virginia; Frederick County, Washington County, Maryland; 4 counties in West Virginia. It took effect at Dec 26, 2016, 8:00 PM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2016, 11:51 AM EST (16:51 UTC)
- In effect from
- Dec 26, 2016, 8:00 PM EST
- Expired
- Dec 27, 2016, 10:00 AM EST
- In force
- 14 hr
- Issued by
- NWS Baltimore/Washington
All 21 counties
Frederick County, MD, Washington County, MD, Albemarle County, VA, Amherst County, VA, Augusta County, VA, Clarke County, VA, Fauquier County, VA, Greene County, VA, Highland County, VA, Loudoun County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Warren County, VA, Grant County, WV, Jefferson County, WV, Mineral County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 98 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769 WWUS71 KLWX 261651 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1151 AM EST MON DEC 26 2016 MDZ003-004-VAZ030-031-501-505-507-508-WVZ053-270100- /O.NEW.KLWX.WI.Y.0020.161227T0100Z-161227T1500Z/ WASHINGTON-FREDERICK MD-WARREN-CLARKE-NORTHERN FAUQUIER- WESTERN LOUDOUN-NORTHERN VIRGINIA BLUE RIDGE- CENTRAL VIRGINIA BLUE RIDGE-JEFFERSON- INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK... BALLENGER CREEK...FRONT ROYAL...BERRYVILLE...WARRENTON... PURCELLVILLE...BIG MEADOWS...WINTERGREEN...CHARLES TOWN... SHEPHERDSTOWN 1151 AM EST MON DEC 26 2016 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EST TUESDAY FOR RIDGELINES INCLUDING THE CATOCTINS AND BLUE RIDGE... THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EST TUESDAY. THESE STRONG WINDS TONIGHT WILL BE FOUND AT HIGHER ELEVATIONS, INCLUDING THE CATOCTINS IN NORTH CENTRAL MARYLAND, AND THE BLUE RIDGE AND SKYLINE DRIVE IN VIRGINIA. * TIMING...8 PM TONIGHT UNTIL 10 AM TOMORROW...HIGHEST IN THE EARLY MORNING HOURS. * WINDS...SOUTHWEST WITH GUSTS 40 TO 50 MPH. * IMPACTS...GUSTY WINDS ALONG RIDGELINES WILL BLOW AROUND UNSECURED OBJECTS. TREE LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. BE CAREFUL DRIVING ACROSS RIDGELINES IN THIS AREA. && $$
3 follow-up statements
059 WWUS71 KLWX 270132 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 832 PM EST MON DEC 26 2016 VAZ503-WVZ501-503-505-270945- /O.EXA.KLWX.WI.Y.0020.000000T0000Z-161227T1500Z/ WESTERN HIGHLAND-WESTERN GRANT-WESTERN MINERAL-WESTERN PENDLETON- INCLUDING THE CITIES OF...HIGHTOWN...BAYARD...MOUNT STORM... ELK GARDEN...RIVERTON 832 PM EST MON DEC 26 2016 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST TUESDAY. * LOCATIONS...MOUNTAIN RIDGES, GENERALLY ABOVE 2500 FEET. * TIMING...8 PM TONIGHT UNTIL 10 AM TOMORROW...HIGHEST IN THE EARLY MORNING HOURS. * WINDS...SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. TREE LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. BE CAREFUL DRIVING ACROSS RIDGELINES IN THIS AREA. A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. && $$ MDZ003-004-VAZ030-031-501-505-507-508-WVZ053-270945- /O.CON.KLWX.WI.Y.0020.000000T0000Z-161227T1500Z/ WASHINGTON-FREDERICK MD-WARREN-CLARKE-NORTHERN FAUQUIER- WESTERN LOUDOUN-NORTHERN VIRGINIA BLUE RIDGE- CENTRAL VIRGINIA BLUE RIDGE-JEFFERSON- INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK... BALLENGER CREEK...FRONT ROYAL...BERRYVILLE...WARRENTON... PURCELLVILLE...BIG MEADOWS...WINTERGREEN...CHARLES TOWN... SHEPHERDSTOWN 832 PM EST MON DEC 26 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY... * LOCATION...MOUNTAIN RIDGES, GENERALLY NEAR AND ABOVE 2000 FEET. * TIMING...8 PM TONIGHT UNTIL 10 AM TOMORROW...HIGHEST IN THE EARLY MORNING HOURS. * WINDS...SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. TREE LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. BE CAREFUL DRIVING ACROSS RIDGELINES IN THIS AREA. && $$
896 WWUS71 KLWX 270815 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 315 AM EST TUE DEC 27 2016 MDZ003-004-VAZ030-031-501-503-505-507-508-WVZ053-501-503-505- 271500- /O.CON.KLWX.WI.Y.0020.000000T0000Z-161227T1500Z/ WASHINGTON-FREDERICK MD-WARREN-CLARKE-NORTHERN FAUQUIER- WESTERN HIGHLAND-WESTERN LOUDOUN-NORTHERN VIRGINIA BLUE RIDGE- CENTRAL VIRGINIA BLUE RIDGE-JEFFERSON-WESTERN GRANT- WESTERN MINERAL-WESTERN PENDLETON- INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK... BALLENGER CREEK...FRONT ROYAL...BERRYVILLE...WARRENTON... HIGHTOWN...PURCELLVILLE...BIG MEADOWS...WINTERGREEN... CHARLES TOWN...SHEPHERDSTOWN...BAYARD...MOUNT STORM... ELK GARDEN...RIVERTON 315 AM EST TUE DEC 27 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * LOCATION...MOUNTAIN RIDGES... GENERALLY NEAR AND ABOVE 2000 FEET. * TIMING...THROUGH 10 AM THIS MORNING. * WINDS...SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. TREE LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. BE CAREFUL DRIVING ACROSS RIDGELINES IN THIS AREA. && $$
338 WWUS71 KLWX 271434 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 934 AM EST TUE DEC 27 2016 MDZ003-004-VAZ030-031-501-503-505-507-508-WVZ053-501-503-505- 271545- /O.EXP.KLWX.WI.Y.0020.000000T0000Z-161227T1500Z/ WASHINGTON-FREDERICK MD-WARREN-CLARKE-NORTHERN FAUQUIER- WESTERN HIGHLAND-WESTERN LOUDOUN-NORTHERN VIRGINIA BLUE RIDGE- CENTRAL VIRGINIA BLUE RIDGE-JEFFERSON-WESTERN GRANT- WESTERN MINERAL-WESTERN PENDLETON- INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK... BALLENGER CREEK...FRONT ROYAL...BERRYVILLE...WARRENTON... HIGHTOWN...PURCELLVILLE...BIG MEADOWS...WINTERGREEN... CHARLES TOWN...SHEPHERDSTOWN...BAYARD...MOUNT STORM... ELK GARDEN...RIVERTON 934 AM EST TUE DEC 27 2016 ...WIND ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING... WINDS ARE DIMINISHING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Dec 26, 10:05 AM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Dec 26, 10:05 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1005 AM EST Mon Dec 26 2016
.SYNOPSIS...
High pressure centered over Maine will track east tonight. A cold
front over the midwest will cross the region Tuesday. High
pressure returns Wednesday. Another cold front will cross the
region Thursday. High pressure will build in Friday before moving
off to the east over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Stong cold air damming pattern along the east coast today. 1004
high centered over New Brunswick with the typical "u" shape to the
isobars down the eastern seaboard. This will keep the Mid Atlantic
cloudy all day with the exception of west of the Blue Ridge.
High temperatures generally mid to upper 40s, with some low 50s
across eastern WV where some sun is possible.
South/southwesterly flow continues to increase this evening and
overnight with 850mb temperatures soaring to 11-13C by the early
morning hours. This should lead to continued warming overnight, with
lows in the evening in the mid/upper 40s, rising into the 50s by
morning. As wind field increases, gusts at higher elevations may
reach in excess of 40 knots, and a wind advisory may be needed. The
first half of the night should be mainly dry, but as the surface
cold front nears our doorstep Tuesday morning, chances for some
showers increase, especially north and west.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Cold front will cross the region Tuesday, with some showers
around in the morning, giving way to drying and clearing
developing by the afternoon. Temperatures will be quite mild with
highs in the 50s and 60s.
High pressure will then build into the region for Tuesday night
and Wednesday, bringing mostly sunny/clear skies and a step back
towards more seasonable temperatures, with highs in the 40s to
around 50F, and lows in the 20s/30s.
A broad large-scale upper level trough and associated frontal
system will be digging into the northern plains on Wednesday,
pushing eastward towards the eastern seaboard Wednesday night.
This will lead to increasing southwest flow out ahead of it and
therefore warm air and moisture advection. Depiction of upper
level evolution continues to be quite similar between ECMWF/GFS
suites, however small differences still exist in sharpness/tilt of
mid- level trough and strength of warm air and moisture advection.
A period of at least some light precipitation is still a good bet
with southwest WAA overrunning flow.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A cold front will pass through the area Thursday...bringing the
chance for showers with it. High pressure will approach the area
Thursday night through Friday...and a northwest flow ahead of the
system will cause blustery and seasonably chilly conditions. High
pressure will build overhead Friday night before moving off to the
east Saturday.
A cold front will approach the area Saturday night into
Sunday...bringing the next chance for showers.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
In damming situation low VFR/MVFR celings will continue through
the day. Light northeast winds this morning then turn southerly
this afternoon. As low level wind field increases overnight, low
level wind shear is expected to develop.
Areas of rain showers possible later tonight into Tuesday morning as
cold front approaches. Conditions then improve to VFR behind the
front by Tuesday afternoon. Winds will turn westerly by the
afternoon as well with some gusts 15-20 knots.
VFR will continue Tuesday night and Wednesday, with additional
potential for some sub-VFR conditions Wednesday night as next system
brings chances for low clouds and light precipitation.
A cold front will pass through the terminals Thursday. Subvfr
conditions and showers are possible. Gusty northwest winds are
possible behind the front Thursday night through Friday.
&&
.MARINE...
Sub-SCA winds today. Winds will increase overnight with gusts up
to about 25 knots. A Small Craft Advisory goes into effect at 6
PM. Winds turn westerly behind a cold front Tuesday afternoon with
SCA continuing. As high pressure builds in Tuesday night, gusty
northwest winds expected, and SCA may need to be extended.
Sub-SCA winds briefly return Wednesday before winds increase out of
the south/southwest again Wednesday night ahead of the next system.
A SCA may be needed again.
A cold front will pass through the waters Thursday. Gusty
northwest winds are likely behind the front. A Gale Warning may be
needed for portions of the waters Thursday night through Friday.
High pressure will briefly build over the water Friday night
before moving off to the east Saturday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EST
Tuesday for ANZ530>543.
&&
UPDATE...WOODY!
PREVIOUS...MJM/BJLHazardous weather outlook, Dec 26, 10:10 AM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1010 AM EST MON DEC 26 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-271515- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1010 AM EST MON DEC 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY, TIDAL POTOMAC RIVER, AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GALE FORCE WINDS ARE POSSIBLE ON THE WATERS LATE THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-271515- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 1010 AM EST MON DEC 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA, NORTHERN AND CENTRAL VIRGINIA, AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT WIND GUSTS AROUND 50 MPH ARE POSSIBLE TONIGHT ACROSS THE RIDGE TOPS OF THE BLUE RIDGE MOUNTAINS AS WELL AS THE ALLEGHENY AND POTOMAC HIGHLANDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIND GUSTS AROUND 50 MPH ARE POSSIBLE TUESDAY ACROSS THE RIDGE TOPS OF THE BLUE RIDGE MOUNTAINS AS WELL AS THE ALLEGHENY AND POTOMAC HIGHLANDS. WIND GUSTS AROUND 50 MPH ARE POSSIBLE THURSDAY NIGHT AND FRIDAY...ESPECIALLY ACROSS THE RIDGE TOPS OF THE BLUE RIDGE MOUNTAINS AS WELL AS THE ALLEGHENY AND POTOMAC HIGHLANDS. ACCUMULATING SNOW IS LIKELY FOR LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT LATE THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Wind Advisories in Virginia, 2016Wind Advisories in West Virginia, 2016Wind Advisories in Maryland, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.